Antidepressants and Akathisia
This post is a response to a query someone sent. Since it requires some study I thought I would share my findings, which are as follows. Everything that I am citing from others is in purple and my writing remains in black.
Akathisia (Greek “not to sit”) is an extrapyramidal movement disorder consisting of difficulty in staying still and a subjective sense of restlessness. It is a recognised side effect of antipsychotic and antiemetic drugs but may also be caused by other widely prescribed drugs such as antidepressants (Akagi and Kumar, 2002). Citing further research Sharma, Guski et al (2016) note that ‘Akathisia is an extreme form of restlessness, which some patients describe as wanting to “jump out of their skin,” that may increase the risk of suicide and violence’ In plain language Akathisia is a kind of trembling which individuals on antidepressants may experience, which makes them very agitated, restless, and even suicidal (Healy, 2003, p.72), and homicidal.
Antidepressants and their uses
Antidepressants are used to treat several conditions. They include, but are not limited to: depression, generalized anxiety disorder, agitation, obsessive compulsive disorders (OCD), manic-depressive disorders, childhood enuresis (bedwetting), major depressive disorder, diabetic peripheral neuropathic pain, neuropathic pain, social anxiety disorder, posttraumatic stress disorder (PTSD) etc says Ogbru. This of course is a diagnostic view of the matter and does not necessarily talk about whether antidepressants really help someone deal with their depression. So how do we figure this out? For those who have great faith in the efficacy of psychiatric medication some of the following points are noteworthy. It may be pointed out that these is coming from an implausible source- a psychiatrist! People seek out psychiatric treatments as ways out of their suffering hoping medication is going to rid them off their socially produced suffering. How does this come about- how can something which occurs as a response to their social living be dealt with by chemicals? Of course there is a complicated pathway via which people come to believe in the efficacy of drug treatments and is not the subject of this post. Instead I maintain my focus on antidepressants and their side-effects, in particular akathisia.
Another aside, about clinical trials. The average intelligent person is far removed from the world of drugs and pharmaceutical operations. Instead their focus is on accepting their situations as truthful medical diagnoses and attempts at maintaining drug compliance in the faith and hope that science is working in their favour and best interests. Clinical trials or randomized clinical trials (RCTs) are therefore taken as the gold standard for new drug and their development and few have the ability to read beyond the rhetoric of pharma companies. In this context psychiatrist Joanna Moncrieff writes this piece about drugs trials of antidepressants. Here is a brief excerpt- “Whatever the reason, STAR-D suggests that in real life situations (which the STAR-D mimicked better than other trials) people taking antidepressants do not do very well. In fact, given that for the vast majority of people depression is a naturally remitting condition, it is difficult to believe that people treated with antidepressants do any better than people who are offered no treatment at all.” To simplify this language: Moncrieff is saying that depression is not a permanent state and people get well even on their own, by other means. So it becomes difficult to believe that people who are not given any treatment are worse off than those who are treated. In other words taking medication for depression is not necessarily useful. You can also hear this podcast in her voice. which sheds further light on her work, ideas and findings.
Side effects of antidepressants (or SSRIs)
As the title of this post suggests antidepressants, of which SSRIs are one major variant, often have side effects of diverse sorts, and akathisia is only one among them. Antidepressants may cause withdrawal symptoms if abruptly discontinued. Withdrawal symptoms include nausea, vomiting, dizziness, headache, irritability, sleep disturbance, nightmares, psychosis, and seizures, according to this site. Here I would also like to share another piece I wrote on my own blog sometime ago, which talks about SSRIs and brain damage, which includes a video interview with some doctor that I forget for now. And here again is another article that is not only a bit more technical but also talks about increased suicide risk due to SSRIs.
So the long and short of it is that taking antidepressants may be approached with caution for it is likely to increase the risk of other forms of debility, sexual dysfunction and other side-effects or outcomes which can be difficult to deal with in the long term. I am leaving you with further resources to read : by Robert Whitaker, and the absolutely brilliant blog by psychiatrist David Healy, which has scores of articles about suicide, side effects of different SSRIs, about sexual dysfunction disorder and so forth.